Alert archive / Ohio / Gale Warnings in 2008

Gale Warning 24, NWS Cleveland, OH

December 15, 2008

NWS Cleveland, OH issued this gale warning at Dec 15, 2008, 1:15 PM EST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 1:15 PM EST (18:15 UTC)
Expired
Dec 15, 2008, 3:38 PM EST
In force
2 hr
Issued by
NWS Cleveland, OH

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WHUS71 KCLE 151815
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
115 PM EST MON DEC 15 2008


LEZ061-147>149-167>169-152100-
/O.EXP.KCLE.GL.W.0023.000000T0000Z-081215T1800Z/
/O.NEW.KCLE.GL.W.0024.081215T1815Z-081215T2100Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
115 PM EST MON DEC 15 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
GALE WARNING IS NO LONGER IN EFFECT. 

THE ARCTIC COLD FRONT HAS MOVED EAST OF LAKE ERIE...BUT WINDS OVER
THE EASTERN HALF OF LAKE ERIE ARE STILL NEAR GALE FORCE. AS THE
FRONT MOVES EAST...THE WINDS OVER THE EASTERN HALF OF THE LAKE
WILL CONTINUE TO DECREASE. WINDS ARE EXPECTED TO DROP BELOW GALE
FORCE EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS WITHOUT THE PROPER EXPERIENCE SHOULD STAY IN SAFE HARBOR
UNTIL GALE CONDITIONS HAVE ENDED.

&&

$$

LEZ142>146-162>166-151915-
/O.EXP.KCLE.GL.W.0023.000000T0000Z-081215T1800Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
115 PM EST MON DEC 15 2008

...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT. 

THE WINDS OVER THE WESTERN HALF OF LAKE ERIE HAVE DROPPED BELOW
GALE FORCE. WINDS SPEEDS ARE EXPECTED TO CONTINUE TO DROP THROUGH
THE OVERNIGHT HOURS.



$$
1 follow-up statement
598 
WHUS71 KCLE 152038
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
338 PM EST MON DEC 15 2008


LEZ061-147>149-167>169-152145-
/O.CAN.KCLE.GL.W.0024.000000T0000Z-081215T2100Z/
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
338 PM EST MON DEC 15 2008

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE GALE
WARNING. 

WINDS OVER THE EASTERN HALF OF LAKE ERIE HAVE DROPPED BELOW GALE
FORCE. WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

DJB

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale warning went out at Dec 15, 12:39 PM EST, 36 minutes earlier.

Area forecast discussion, Dec 15, 12:39 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1239 PM EST MON DEC 15 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS MORNING THEN HIGH
PRESSURE WILL SPREAD INTO THE LAKE ERIE AREA BY TUESDAY. LOW
PRESSURE FROM THE PLAINS STATES IS EXPECTED TO CROSS LAKE ERIE
WEDNESDAY WITH HIGH PRESSURE MOVING INTO THE REGION EARLY
THURSDAY BEFORE ANOTHER LOW MOVES THROUGH OHIO LATE THURSDAY NIGHT
OR EARLY FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS EAST OF THE AREA. WILL EMPHASIZE COLDER/MUCH COLDER
IN AFTERNOON FORECAST. LOWERED HOURLY TEMP/DEWPOINT TRACE
ESPECIALLY ACROSS NW OHIO WHERE ARCTIC AIR PUSHING IN.

BACK EDGE OF THE PRECIPITATION MOVG E ABOUT 50 MPH AND DRYING OUT.
WILL CANCEL THE WINTER WEATHER ADVISORY AS PRECIPITATION HAS ENDED
ACROSS ADVISORY COUNTIES. WHAT IS LEFT OF THE RAIN MAY CHANGE
BRIEFLY TO SOME WET SNOW FLAKES WITH A FEW SLEET PELLETS ACROSS
THE EASTERN COUNTIES THIS AFTERNOON. CANNOT RULE OUT A FEW MINUTES
OF FREEZING RAIN BUT SINCE IT WAS SO WARM DURING THE MORNING THERE
IS VERY LITTLE CHANCE OF ROAD SURFACE PROBLEMS AS THE WIND WILL
DRY THINGS OUT BEFORE ANY GLAZE CAN FORM. GOOD MID LEVEL
FRONTOGENESIS SO CANNOT RULE OUT A FEW MORE LIGHT SNOW
SHOWERS/FLURRIES ACROSS NW AND N CENTRAL OHIO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
MODELS SHOW PRECIP HANGING UP OVER SE PART OF THE CWA EARLY TONIGHT.
QUESTION IS WHETHER COLD AIR WILL BE DEEP ENOUGH TO JUST HAVE SNOW
VERSUS HAVING SOME FREEZING PRECIP MIXED IN.  MODELS APPEAR TO BE
JUST COLD ENOUGH FOR MOSTLY SNOW SO WILL STAY WITH MAINLY JUST THAT
PRECIP TYPE FOR TONIGHT AND LET DAY SHIFT TAKE ANOTHER LOOK AT NEW
DATA AND SEE IF AN ADVISORY MAY BE NEEDED FOR MIXED PRECIP.

MODELS BRING A LOW NE ACROSS OUR AREA TUE NIGHT INTO WED BUT DIFFER
ON EXACT TRACK.  TEMPS ONCE AGAIN ON THE BUBBLE AS TO PRECIP TYPE.
WILL CONTINUE TO CARRY CHANGEABLE MIXED PRECIP.

SOMEWHAT DRIER AIR LOOKS TO SPREAD IN LATER WED AS WEAK HIGH
PRESSURE MOVES IN BUT WITH UPPER FLOW REMAINING GENERALLY SW MODELS
PUSH BACK MOISTURE AT AND ABOVE 850 MB IN OVERRUNNING FLOW WED NIGHT
WITH PRECIP REDEVELOPING SW TO NE FROM ABOUT MIDNIGHT ON.  YET AGAIN
PRECIP TYPE IN QUESTION. WILL MAKE SIGNIFICANT CHANGES TO WED NIGHT
FORECAST FOR THE LATEST MODEL PROJECTIONS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ONLY MINOR CHANGES TO THE LONG TERM FORECAST THIS MORNING AS MODELS
CONTINUE TO DIFFER SIGNIFICANTLY AND OUR BRINGING SYSTEMS THROUGH
RATER QUICKLY. GFS CONTINUES TO BRING PRECIP BACK INTO THE AREA
QUICKLY ON THURSDAY WHILE ECMWF HOLDS IT OFF UNTIL THURSDAY NIGHT.
LOWERED POPS LITTLE FOR THURSDAY BUT STILL KEPT CHANCE OF RAIN OR
SNOW. THIS SYSTEMS POSES ANOTHER THREAT OF MIXED PRECIP WITH SLEET
AND FREEZING RAIN POSSIBILITY IF IT TRACKS TOO FAR SOUTH. LINGERING
PRECIP INTO FRIDAY BEHIND THE FRONT. HIGH PRESSURE SHOULD PROVIDE
FAIR WEATHER SATURDAY. AGAIN OPERATIONAL GFS FASTER IN BRING PRECIP
BACK IN OVER ECMWF. ANOTHER FRONT THEN TO MOVE THROUGH LATE SATURDAY
NIGHT AND SUNDAY...AGAIN WITH THE THREAT OF MIXED PRECIP. FOR NOW
FOR THIS SYSTEM MOVING THROUGH LATE IN THE WEEKEND WENT CLOSER TO
GFS ENSEMBLE AND ECMWF AND KEPT TEMPERATURES COLDER WITH MAINLY JUST
A THREAT OF SNOW SHOWERS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THINGS HAVE QUIETED DOWN CONSIDERABLY TODAY AS THE COLD FRONT HAS
MOVED WELL INTO WESTERN PA. MAIN PRECIP AREA IS NOW MOVING OUT OF
EASTERN OHIO WITH THE BACK EDGE OF THE LIGHTER PRECIP NOW ALONG
THE I-71 CORRIDOR. TEMPS HAVE HELD UP LONG ENOUGH THAT ALL OF THIS
PRECIP HAS BEEN RAIN. WILL TIME THE BACK EDGE OF THE PRECIP OUT OF
THE AREA THIS AFTERNOON. TEMPS WILL STAY UP JUST LONG ENOUGH FOR
ALL OF THIS TO FALL AS RAIN. ONLY OTHER CONCERN IS WEAK RADAR
RETURNS SHOWING UP ACROSS E CENTRAL IN. SURFACE OBS NOT SHOWING
ANY PRECIP BUT EXTRAPOLATION OF THIS AREA WILL TAKE IT ACROSS THE
SOUTHERN TAF SITES LATER THIS AFTERNOON. WILL MENTION SOME VERY
LIGHT SNOW AT KMFD...KCAK AND KYNG. WILL HAVE TO MONITOR THIS AREA
OF RETURNS AS IT APPROACHES. CIGS ARE ALREADY VFR MOST LOCATIONS
AND THIS SHOULD HOLD FOR MOST OF THE TAF PERIOD. AS USUAL...WILL
HAVE TO WATCH FOR PATCHES OF MVFR CLOUDS THROUGH 00Z OR SO GIVEN
COOLING ALOFT. VERY DRY AIR EXISTS ALOFT SO THE THREAT FOR LAKE
EFFECT ACTIVITY IS PRETTY MUCH NON EXISTENT TODAY. WINDS WILL
CONTINUE TO GRADUALLY DIMINISH THIS AFTERNOON WITH LIGHT NW FLOW
EXPECTED OVERNIGHT AND LIGHT NE FLOW BY THE END OF THE TAF PERIOD.

OUTLOOK...ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON TUESDAY
NIGHT. WILL HAVE TO WATCH FOR MIXED PRECIP IN THE FORMS OF
SNOW/SLEET/FZRA WITH THIS SYSTEM. THIS IS FOLLOWED BY ANOTHER
SYSTEM THURSDAY AFTERNOON INTO FRIDAY AGAIN WITH MIXED PRECIP AND
NON VFR WEATHER.

&&

.MARINE...
STRONG WINDS AHEAD AND JUST BEHIND COLD FRONT MOVING THROUGH THIS
MORNING AND AFTERNOON. WILL CONTINUE WITH THE GALE WARNING. WATER
LEVELS ON THE WEST END OF LAKE ERIE ARE ALSO EXPECTED TO DROP BELOW
THE CRITICAL MARK FOR SAFE NAVIGATIONS THIS MORNING AND EARLY
AFTERNOON. WINDS SHOULD BE SUBSIDING FAIRLY QUICKLY BEHIND THE FRONT
THEN THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL PASS TO THE
NORTH ON TUESDAY CAUSING THE FLOW TO BECOME NE.  ANOTHER LOW WILL
AFFECT THE REGION TUESDAY NIGHT AND WEDNESDAY CAUSING THE FLOW TO
AGAIN BECOME LIGHT W TO NW.  BRIEF RIDGING ON THE LAKE WEDNESDAY
WITH ANOTHER STRONGER LOW EXPECTED TO AFFECT THE LAKE AT THE END OF
THE WEEK. OPERATIONAL GFS TAKES THE LOW JUST NORTH OF THE LAKE WHILE
GFS ENSEMBLE AND 00Z ECMWF TAKE IT FURTHER SOUTH THROUGH OHIO. WENT
LITTLE CLOSER TO THE GFS ENSEMBLES FOR THE TRACK OF THE LOW AND WIND
DIRECTION FOR THE LAKE AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...ADAMS
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...RANDEL
AVIATION...KUBINA
MARINE...RANDEL
Hazardous weather outlook, Dec 15, 1:10 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EST MON DEC 15 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
110 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MIXED WINTRY PRECIPITATION IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY AND MAY AGAIN BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>146-162>166-161815-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
110 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-147>149-167>169-161815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
110 PM EST MON DEC 15 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:42 AM ESTLow Water AdvisoryCLE7 hr
Dec 15, 3:14 AM ESTWinter Weather AdvisoryCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood and 1 more9 hr
Dec 15, 4:21 PM ESTSmall Craft AdvisoryCLE11 hr

Nearby

Gale Warnings in Ohio, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.